Caution: Pharmacists and doctors have confused Depakote with Depakote ER (an extended release form)


The medication known as DEPAKOTE ER has a variety of uses in medicine. It is used for epilepsy, migraine headaches, and for patients with certain mental illnesses, such as bipolar disorder or mania. This medication is long acting and is referred to as “extended release” because the contents are released over an extended period of time, not all at once after you take it. The drug is intended to be taken just once a day.

Unfortunately, we have received reports about doctors and pharmacists who sometimes confuse this product with another form of the drug which is taken more often than just once a day. That product is called DEPAKOTE (officially there are no letters after the name).

Depakote is properly referred to as a “delayed release” product. That is, after you take it, it doesn’t dissolve as fast as uncoated medication tablets do. But when it does dissolve, it releases the entire drug at the same time. To make it a delayed release drug, plain Depakote has a special coating on each tablet called an “enteric coating,” which makes it dissolve in your intestines and takes longer to act than if it dissolved in your stomach. Usually, enteric coatings are used when the drug is irritating to the stomach. Sometimes, as shorthand, doctors refer to this product as Depakote “EC” or even Depakote “DR” for delayed release.

For patients taking either of these drugs it’s important to know that the two formulations must not be switched with one another. Yet confusion sometimes happens between these drugs because the brand names are so similar, and both are available in 500 mg tablet strength. Also, the terms “delayed release” and “extended release” seem similar (although they are not, as explained above) and do not clearly identify that these are very different products.

We’ve also heard of a case where a pharmacist heard “Depakote ER” when the doctor actually said “Depakote DR.” So these different drugs can even sound alike if the doctor uses “DR” instead of just “Depakote.”

Depending on which form is mixed up with the other, an error could either cause serious side effects or failure to treat your condition. We’ve already received a report about an actual error where the patient received 1,500 mg of Depakote (delayed release) instead of Depakote ER. The patient developed low blood pressure and couldn’t be awakened until about 9 hours later because the full dose was released more rapidly than with the extended release formulation.

To prevent such errors, be certain that you know which form of Depakote you are getting. Make sure you speak with the pharmacist and hear what you expect when the name of the drug is pronounced. Read the label too. If you are on Depakote ER that is what it should say.

Created on December 19, 2008

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work